Maryland, 2018

Damaging Winds and Lightning Strikes in Maryland, August 7, 2018

August 7, 2018 · NWS LWX · 8 events in 6 counties and zones

An upper level low near the region combined with high instability and increasing winds aloft to produce thunderstorms, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low near the region combined with high instability and increasing winds aloft to produce thunderstorms, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 12:16 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 7, 12:16 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
116 PM EDT Tue Aug 7 2018

.SYNOPSIS...
A cold front approaching from the Ohio Valley will cross the
Mid-Atlantic Wednesday. High pressure will briefly build in
behind the front late this week, before a broad slow-moving area
of low pressure drifts toward the area over the weekend into
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered to numerous showers and thunderstorms this afternoon
are being forced by subtle height falls aloft, aided by ample
(2500+ J/kg) MLCAPE. Storms have a little more motion today as
mid-level flow has increased slightly, but PWATs approaching 2
inches are resulting in high rain rates. Although mid-level
lapse rates remain marginal, some mid-level dry air could aid in
isolated damaging wind gusts. The heavy rain may result in an
isolated flood threat as well until storms diminish by about mid
evening with the loss of daytime heating.

A Heat Advisory is in effect for the immediate Baltimore City
area until 7 PM, due to a juxtaposition of slightly hotter
temperatures in the urban areas and away from somewhat denser
cumulus field to the west, and higher dew point air near the
Chesapeake Bay.

It will be very muggy tonight with dew points near or above 70.
Patchy fog is possible, but widespread dense fog seems unlikely
with a fair amount of mid and high level clouds around.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper trough, somewhat strong for this time of year, approaches
the region along with its attendant surface front. Low level
convergence ahead of the front along with PVA/upper divergence
ahead of the approaching trough will likely result in showers
and thunderstorms developing again during the afternoon.
Effective shear should increase to around 30 knots, aiding in
better storm organization. Multicellular/loosely organized
linear clusters with heavy rain and strong, gusty winds seem
most likely after about 2 PM until 8-10 PM. Localized damaging
wind gusts and isolated flooding will once again be the main
threats with any stronger storms.

Highs Wednesday will again be in the upper 80s and lower 90s,
and when combined with the humidity (dew points in the 70s) will
result in heat index values in the upper 90s to lower 100s.

The front should clear the area by late evening. Saturated
ground and light winds in the boundary layer below dry advection
aloft may result in fog development overnight.

Thursday will see lower humidity and slightly cooler
temperatures (mid to upper 80s for highs, 65-70 for lows), but
with the upper trough axis overhead lots of cumulus can be
expected in the afternoon. Any shower development should be very
limited given low level westerly/drying flow.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
On a Friday, a upper level shortwave will move to the south of our
region. At the surface, skies should be partly cloudy becoming
mostly cloudy by Friday evening. Scattered showers will be possible
late on Friday. The showers should remain limited due to the light
west to northwesterly flow early bringing drier air into the region.
High temperatures should hover around average for this time of the
year in the mid to upper 80s with some areas potentially reaching
the 90 degree mark.

Saturday into Sunday, a upper level trough will build into the
region from the northwest eventually becoming a cut off low over the
Illinois, Indiana, Ohio, Michigan and the great lakes region. That
would place our region in a south to southwesterly flow that will
start to transport tropical moisture into our region. GFS is
indicating precipitable water values close to the two inch mark by
Sunday. The increasing moisture in the region along with lift from a
upper level low will lead to the potential for showers and
thunderstorms in our CWA. Temperatures will be hovering in the upper
80s to lower 90s this weekend.

On Monday, the closed off 500mb low will shift eastward over our
region. The models are indicating that Monday will have precipitable
water values in the two inch range and have the best chance for
widespread showers. Temperatures should be more mild in the lower
80s with a generally light southerly flow.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Any thunderstorms that move directly over a TAF site will drop
VSBY to IFR briefly this aft/eve, and again Wed (more widespread
Wed aft/eve). Otherwise VFR, though patchy MVFR fog possible
late tonight for outlying terminals. NAM Nest much more
aggressive with fog E of Blue Ridge, but discounting for now
given expected mid/high level clouds. Fog possible again Wed
night. S flow AOB 10 kts thru Wed ahead of cold front during the
day, light/variable at night. Front crosses west to east Wed
eve. LLJ 25-30 kts at a couple thousand feet out of the W for a
few hours behind the front, but likely has trouble mixing down
late at night resulting in light winds at the surface.

VFR expected Thu with W flow around 10 kts.

On Friday, skies should remain partly cloudy with light winds out of
the west to northwest. VFR conditions are expected.

Saturday, scattered showers and thunderstorms will be possible with
skies becoming mostly cloudy. Winds will remain light but shift out
of the south to southwest. SubVFR conditions will be possible.

&&

.MARINE...
Sub SCA conditions expected through Thursday. A pressure surge
could bring wind gusts close to 20 kts late Wednesday evening
through early Thursday morning behind a cold front, but low
confidence. Showers and thunderstorms this afternoon and evening
and again Wednesday afternoon and evening could produce brief
gusty winds.

Skies will be partly cloudy with light winds out of the west to
northwest. Scattered showers will be possible late Friday evening.

Showers and thunderstorms will be possible with winds out of the
south to southwest Sat-Sun. Southerly winds could lead to a
longer fetch which may lead to Small Craft Advisory conditions.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels are expected through early Thursday
morning due to southerly winds. The flow is light so most
sensitive areas should reach caution stage, but fall just short
of minor flooding thresholds. However, it will be close.

The highest water levels are expected with the high tide cycle
during the overnight/morning high tide cycles through Thursday
morning. An offshore flow will cause anomalies to drop later
Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...JMG
AVIATION...DHOF/JMG
MARINE...DHOF/JMG
TIDES/COASTAL FLOODING...BJL/DHOF
Hazardous weather outlook, Aug 7, 12:43 PM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
143 PM EDT Tue Aug 7 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
143 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

There is an isolated threat for a few storms to become severe
this afternoon and evening, with locally damaging wind gusts
being the primary threat. Isolated instances of flooding are
possible as well.

A Heat Advisory is in effect for southern Baltimore County until 7
PM this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an isolated threat for severe thunderstorms Wednesday
afternoon and evening, with damaging winds being the primary
threat. Heavy rain in thunderstorms may lead to localized
flooding as well.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening, and again Wednesday afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
143 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

There is an isolated threat for a few storms to become severe
this afternoon and evening, with locally damaging wind gusts
being the primary threat. Isolated instances of flooding are
possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an isolated threat for severe thunderstorms Wednesday
afternoon and evening, with damaging winds being the primary
threat. Heavy rain in thunderstorms may lead to localized
flooding as well.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening, and again Wednesday afternoon and evening.

DHOF

The radar

The Sterling radar (KLWX), 103 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 7, 3:15 PM EST
Where
Washington County, 2.33 mi NNW of Roundtop
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.700, -78.240

Power poles were blown down along Western Pike.

Lightning, Anne Arundel

When
August 7, 3:40 PM EST
Where
Anne Arundel County, North Linthicum
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.220, -76.650

One person was struck by lightning on Colonial Drive sheltering under a tree. They were later released from the hospital.

Lightning, Anne Arundel

When
August 7, 3:50 PM EST
Where
Anne Arundel County, 1.48 mi NNE of Tipton Aaf Arpt
Injuries
6 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
39.100, -76.760

Six people from the set up crew of Anne Arundel County National Night Out event were struck by lightning in a field. All were released from the hospital.

Thunderstorm Wind, Baltimore

When
August 7, 4:10 PM EST
Where
Baltimore County, 0.88 mi WNW of Poplar
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.355, -76.465

Several large tree limbs were blown down on Talister Court near King Avenue.

Thunderstorm Wind, Charles

When
August 7, 5:17 PM EST
Where
Charles County, 0.88 mi SW of Indian Hd Mrylnd Arp
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.590, -77.080

A tree was blown down in the 6000 block of Bumpy Oak Road.

Thunderstorm Wind, Charles

When
August 7, 5:21 PM EST
Where
Charles County, 0.54 mi E of Indian Hd Mrylnd Arp
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.600, -77.060

A tree was blown down near the intersection of Pomfret Road and Foxburrow Place.

Thunderstorm Wind, Prince George'S

When
August 7, 6:05 PM EST
Where
Prince George'S County, Ashbox
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.670, -76.800

A tree was blown down at the intersection of Brandywine Road and Ashbox Road. A tree was also blown down at the intersection of Cederville Road and Brandywine Road.

Thunderstorm Wind, Calvert

When
August 7, 6:24 PM EST
Where
Calvert County, 0.54 mi W of Chaneyville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.680, -76.660

Multiple trees were blown down in the area of Chaneyville Road and Flint Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775023, 775021, 775022, 775028, 775024, 775025, 775026, 775027.